Drought, Morris
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Morris forecast zone
- Reported by
- State Official
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
September started with a drought watch in effect for Morris County. The New Jersey Department of Environmental Protection on September 8th then extended the drought watch throughout the entire state.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
September started with a drought watch in effect for Morris County. The New Jersey Department of Environmental Protection on September 8th then extended the drought watch throughout the entire state. The Department of Environmental Protection asked all state residents to voluntarily conserve water. The hot and dry summer taxed reservoir stream and groundwater levels. Shallow groundwater (private) wells were also starting to show stress.
Franklin Township in Somerset County declared a water emergency on the 16th and placed a 90 day ban on filling pools and washing cars and other outside surfaces and also limited the amount of lawn watering. Another effect of the drought was the re-emergence of the brown tide in Barnegat Bay. The extremely dry conditions with little freshwater runoff into the bay raised salinity levels. This set the explosion of billions of micro-organisms in the bay. These organisms interfere with shellfish organs and literally make them starve to death.| |September was another unseasonably warm month in New Jersey. Statewide it was the 4th warmest September on record since 1895 with an average temperature of 69.2 degrees. Because of the heavy rain on the last day of the month, September averaged closer to normal rainfall. It was the 7th warmest (71.0 degrees) September on record at the Atlantic City International Airport and the warm season as a whole established a new record for the number of days that the maximum temperature reached or exceeded 90 degrees (46 days). It was the 6th warmest (70.8 degrees) September on record in Trenton (Mercer County) and Trenton set its own record of 90 degree days with 52 days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 8:42 PM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 942 PM EDT TUE AUG 31 2010 .SYNOPSIS... HOT DRY HIGH PRESSURE CENTERED IN THE CENTRAL APPALACHIANS WILL WEAKEN THURSDAY AS STRONG HURRICANE EARL PRESSES NORTHWARD OFF CAROLINAS. EARL WILL TURN NORTHEAST FRIDAY AND ACCELERATE TOWARD NOVA SCOTIA. A COLD FRONT LATE FRIDAY NIGHT SETS UP A MUCH COOLER WEEKEND WITH HIGH PRESSURE REACHING THE MID ATLANTIC COAST EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... MOSTLY CLEAR OVERNIGHT WITH DECENT COUNTRYSIDE RADIATIONAL COOLING AND A FEW SPOTS OF PATCHY FOG IN MD DEL AND NJ USUAL SPOTS AFTER 08Z WHERE SFC TD'S ARE ABOVE 65. RATHER WARM IN THE URBAN CENTERS. OVERNIGHT LOWS WILL BE A COUPLE OF DEGREES WARMER THAN THIS MORNING SEEING THAT WE ARE MUCH WARMER THAN YESTERDAY...MID TO UPPER 60S IN THE BURBS WITH LOW 70S IN THE PHILADELPHIA METRO AREA. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... TEMPS ON WEDNESDAY SHOULD BE AS WARM OR WARMER THAN THEY WERE ON TUESDAY. WE MAY NEED TO RAISE OUR FCST TEMPS INTO THE 96-100F RANGE IN THE 4AM WED FCST. 18Z NAM 2M TEMPS ARE IN THAT RANGE. I THINK WE HAVE A DECENT CHC OF SEEING 100F NR ACY DEPENDENT ON TIMING THE SEABREEZE AND UPPER 90S MOST OTHER SPOTS AOB 500 FEET ASL. THE FIRST PART OF THE SHORT TERM WILL BE MUCH LIKE OUR CURRENT SENSIBLE WEATHER...HOT WITH SUNNY SKIES AND LIGHT WINDS. TEMPERATURES ON WEDNESDAY WILL TOP OUT IN THE UPPER-90S ACROSS MOST OF THE AREA AS WE SEE ANOTHER INCREASE IN THE 1000-850 MB THICKNESSES. DEWPOINTS LOOK TO REMAIN IN THE UPPER 50S, SO DRIER WILL STILL BE OVER THE REGION AT LEAST THROUGH THURSDAY. WE AGAIN WILL SEE A CUMULUS FIELD POP ON WEDNESDAY AS WE EXCEED OUR CONVECTIVE TEMPERATURES. THE MAIN STORY DURING THE SHORT TERM WILL BE THE POTENTIAL IMPACTS OF MAJOR HURRICANE EARL. MODEL VARIANCE WITH THE TRACK AND SPEED OF HURRICANE EARL RANGES SIGNIFICANTLY ON FRIDAY...THE MAIN IMPACT DAY. THE NAM AND ECMWF ARE FAIRLY SIMILAR IN EARL'S POSITION ON FRIDAY MORNING JUST SOUTH OF THE OUTER BANKS, BUT THE INTENSITY OF THE LOW VARIES GREATLY. THE EURO IS MUCH DEEPER WHEN COMPARED TO ALL OTHER OPERATIONAL MODELS LITERALLY BOMBING OUT OFF THE DELMARVA COAST FRIDAY AFTERNOON...MAKING THE EURO THE OUTLIER AT THIS TIME. THE GFS IS MUCH FASTER WITH THE ARRIVAL OF EARL AND THEREFORE MUCH FASTER IN HIS NORTHEASTWARD DEPARTURE. WITH VERY LITTLE WIND SHEAR AND VERY WARM WATER TEMPERATURES OVER THE WESTERN ATLANTIC, THE STORM WILL EASILY BE ABLE TO MAINTAIN ITS MAJOR HURRICANE CATEGORY STATUS. THE TRACK OF EARL IS DEPENDENT ON THE STRENGTH OF THE SUB-TROPICAL RIDGE OVER THE ATLANTIC AND THE TIMING/POSITIONING OF THE MID-LEVEL TROUGH PUSHING IN FROM THE WEST. ACCORDING TO THE 5-WAVE MODEL GUIDANCE, THE SUB-TROPICAL RIDGE STARTS TO WEAKEN BY THURSDAY ALLOWING A MORE NORTHEASTERLY TRACK FOR THE CYCLONE TO TAKE. THIS COUPLED WITH THE MID-LEVEL TROUGH APPROACHING THE EAST COAST BY SHOULD KICK THE CYCLONE FURTHER TO OUR EAST BY LATE FRIDAY MORNING...THIS IS ALSO FOLLOWING THE CURRENT NHC FORECAST DISCUSSION AND MODEL PREFERENCES. STARTED THE POPS EARLY FRIDAY MORNING, MAINLY ALONG OUR SOUTHERN COAST AND WATERS. BASED ON A CONCEPTUAL MODEL OF A PREDECESSOR RAINFALL EVENT, WE DO APPEAR TO BE IN A DECENT REGION FOR A MORE ENHANCED RAINFALL FRIDAY MORNING. OUR AREA IS IN THE RIGHT REAR QUAD OF A UPPER LEVEL JET, WE HAVE A LARGE RIDGE DOWNSTREAM OF US WITH A MID-LEVEL LONGWAVE TROUGH UPSTREAM AND DEPENDING ON THE SPEED OF THE STORM, WE MAY HAVE VERY STRONG THETA-E ADVECTION IN OUR VICINITY. THE CAVEAT IS THE VERY DRY AIR ALREADY IN PLACE ACROSS OUR REGION AND HOW FAST WE CAN ERADICATE IT. CURRENT THINKING IS THAT THE DRY AIR IS TOO DEEP WITH PWATS MEASURING BELOW 1 INCH UNTIL MID-FRIDAY MORNING WHERE MODEL SOUNDINGS HAVE THEM JUMP ABOVE 2 INCHES...MAYBE TOO FAST WITH THE CURRENT FORWARD MOTION OF THE STORM. POP CHANCES INCREASE THROUGH THE DAY ON FRIDAY, ESPECIALLY ALONG THE COASTAL SECTIONS WHERE MODERATE SHOWERS CAN BE EXPECTED. NOT SEEING MUCH IN THE WAY OF CONVECTION, AT LEAST NOT A BROAD SCALE, BUT WITH TROPICAL MOISTURE ADVECTING INTO THE REGION, WE MAY HAVE A MID-LEVEL CAP TO CONTEND WITH...ISOLATED THUNDERSTORMS CAN NOT BE RULED OUT. HURRICANE RAPIDLY PULLS OFF TO THE NORTHEAST BY FRIDAY EVENING WITH ONLY A FEW WRAP AROUND SHOWERS REMAINING, AND THEN WE HAVE TO CONTEND WITH A COLD FRONT FROM OUR NORTHWEST. FRONT APPEARS TO BE FAIRLY DRY AS MOST OF THE ENERGY WILL BE MOVING AWAY WITH THE HURRICANE. FRONT SWEEPS THROUGH LATE FRIDAY NIGHT FOLLOWED BY ANOTHER REINFORCING, MUCH WEAKER, FRONT ON SATURDAY. WINDS TURN TO THE NORTHWEST AND BECOME GUSTY UNDER A STRONG CAA REGIME. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THE LONG TERM GRIDS/FORECAST IS MAINLY 12Z HPC GRIDS. THE COOL UPPER MISSISSIPPI VALLEY UPPER LEVEL TROUGH PASSES THROUGH SE CANADA THIS WEEKEND WITH STRONG RIDGING ALOFT AND AT THE SURFACE TO FOLLOW HERE IN THE MID ATLC STATES EARLY NEXT WEEK. BELOW NORMAL TEMPS THIS WEEKEND RECOVER TO ABOVE NORMAL DURING THE DAYLIGHT HOURS EARLY NEXT WEEK. THIS WEEKEND...WNW FLOW OF COOL UNSTABLE AIR WITH AFTERNOON GUSTINESS AND DIURNAL CU/SC...BUT VERY VERY NICE...MAYBE A TAD COOL FOR SOME. OTHERWISE MOSTLY CLEAR. RATHER COOL AT NIGHT. GUSTY NW WINDS TO 25 MPH SATURDAY AND WESTERLY TO 20 MPH SUNDAY. FIRE WEATHER DANGER MAY BE ENHANCED SATURDAY PROVIDED NO SUBSTANTIAL RAIN OCCURS FRIDAY? ITS BEEN EXCEEDINGLY DRY THE LAST WEEK OR SO AND GUSTY WINDS PAST 20 MPH AND SFC RH AOB 30 PCT ARE FCST. THEN THE MISSISSIPPI VALLEY HIGH OF THIS WEEKEND MOVES TO THE MID ATLC COAST EARLY NEXT WEEK AND STRENGTHENS. SO FOR NEXT MONDAY/TUESDAY...SURFACE WIND SHOULD BE LESS THAN THAT OF THIS WEEKEND AND GENERALLY WEST SOUTHWEST WITH POSSIBLE AFTERNOON SEA BREEZES. DELIGHTFUL WEATHER AS TEMPERATURES RISE TO NORMAL OR ABOVE. THE FORECAST MAX TEMPS ARE PROBABLY A FEW DEGREES TOO COOL MONDAY AND TUESDAY. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. VFR FLYING WEATHER WILL BE ACROSS THE AREA THROUGH THURSDAY WITH HIGH PRESSURE REMAINING IN CONTROL. WINDS WILL GENLY BE NWLY AT 10 KTS OR LESS THIS AFTN, BECOMING LIGHT WLY TONIGHT AND MORE SWLY ON MONDAY WITH SPEEDS LESS THAN 10 KTS. DIURNAL CU/SC NEAR 8000 FT IN THE AFTERNOON SHOULD DISSIPATE DURING THE EVENING. OUTLOOK... FAIR WEATHER WILL CONTINUE THROUGH THU WITH HIGH PRESSURE REMAINING IN CONTROL. HURRICANE EARL WILL APPROACH FROM THE SOUTH THU NIGHT AND PASS TO THE EAST ON FRI. LOWER CLOUDS AND RAIN MAY AFFECT MAINLY KACY/KMIV AT THOSE TIMES. EFFECTS FURTHER INLAND ARE MORE UNCERTAIN ATTM. DEPENDING ON THE TRACK OF EARL THERE COULD EVEN BE RAIN AND VSBY RESTRICTIONS AS FAR W AS KPHL. && .MARINE... SEAS WERE RAISED A TOUCH IN THE 9 PM UPDATE...TEND TO BE RUNNING HIGHER THAN MODELED BY A FOOT AND A 3.5 FT SWELL IS ARRIVING IN THE WATERS AS PER 44009 DATA. TRANQUIL CONDITIONS WILL REMAIN OVER THE WATERS THROUGH THURSDAY AS HIGH PRESSURE REMAIN IN CONTROL. HURRICANE EARL IS EXPECTED TO TRACK EAST OF THE WATERS LATE THURSDAY INTO FRIDAY AND IT SHOULD BE MOVING AT A DECENT SPEED TOWARD THE NE. THE ENVELOPE OF POSSIBLE TRACKS REMAINS ACROSS OUR COASTAL WATERS...THUS THE TROPICAL WORDING IN THE CWF. LONG PERIOD SWELLS WILL BEGIN TO INCREASE ON WEDNESDAY AS EARL MOVES CLOSER. PLEASE THE THE LATEST NHC ADVISORIES FOR UPDATES ON THE TRACK AND STRENGTH OF EARL. EVEN AFTER EARL PASSES...STRONG SWELLS AND ENHANCED WINDS WILL BE OVER THE WATERS INTO SAT. && .RIP CURRENTS... TODAY WILL LIKELY BE THE BEST DAY OF THE NEXT SEVERAL FOR RIP CURRENTS AS WE ARE IN A LULL BETWEEN TWO STORMS. LONG PERIOD SWELLS WILL INCREASE TOMORROW IN ADVANCE OF EARL AND HIGHER RIP CURRENT RISK WILL PERSIST INTO THE WEEKEND. ALREADY 44009...A 12 SEC PERIOD ON RISING SWELL NEAR 3.5 FT THIS TUESDAY EVENING. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...HEAVENER NEAR TERM...DRAG/HEAVENER SHORT TERM...HEAVENER LONG TERM...DRAG AVIATION...DRAG/NIERENBERG MARINE...DRAG/NIERENBERG RIP CURRENTS...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 340 PM EDT TUE AUG 31 2010 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-011945- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 340 PM EDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-011945- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 340 PM EDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HURRICANE EARL IS FORECAST TO PASS EAST OF THE NORTHERN MID ATLANTIC COAST ON FRIDAY. IT PRESENTLY IS EXPECTED TO BRING SIGNIFICANT LONG PERIOD SWELLS AND A MODERATE TO HIGH RISK OF RIP CURRENTS BEGINNING AS EARLY AS WEDNESDAY. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE CENTER FOR DETAILED INFORMATION ON EARL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-011945- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 340 PM EDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HURRICANE EARL IS FORECAST TO PASS EAST OF THE NORTHERN MID ATLANTIC COAST ON FRIDAY. SIGNIFICANT SWELLS ARE EXPECTED AS EARLY AS WEDNESDAY, AND THE SYSTEM MAY BRING TROPICAL STORM CONDITIONS FRIDAY AND FRIDAY NIGHT. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE CENTER FOR DETAILED INFORMATION ON EARL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-011945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 340 PM EDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260588, 260590, 260591, 260592, 260593, 260594, 260595, 260596, 260597, 260599, 260600, 260602, 260603, 260604, 260605, 260606, 260607, 260608, 260609, 260610, 260612.